What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 26, 8:46 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 26, 8:46 PM EST, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
846 PM EST Fri Feb 26 2021
.SYNOPSIS...
Canadian high pressure will continue to shift toward coastal New
England tonight while wedging cold air southwest down the east side
of the Appalachians. Meanwhile multiple weather systems look to
parade across the region from the Mid-South. As a result we see a
wintry mix today in the mountains with rain elsewhere. By the
weekend and early next week it's the concern for flooding as
additional heavy rain pushes into the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 840 PM EST Friday...
Precipitation is tapering off in the west, where temperatures
are gradually increasing as well. We have cancelled the winter
weather advisories for portions of central west VA as well as
northern NC. We have kept areas to the north and northeast in
advisories with ongoing mixed p-types. Accumulations will be
lighter going forward, with a change to liquid rain for all
areas except perhaps western Greenbrier County in WV by morning.
Patchy fog and drizzle /some of which will be freezing/ will
also be a concern overnight with warmer air moving over cold
surfaces. An SPS was issued to account for these threats where
advisories have been dropped.
As of 6 PM EST Friday...
A mix of snow, sleet, and liquid rain was falling across the
region this evening. We have likely seen our coldest
temperatures for the night, with gradual but steady warm air
advection occurring through morning. This ends the chance for
freezing rain or drizzle, with most areas changing over to rain
or brief rain/snow mix, except for the higher elevations which
will continue to accumulate light snow.
We are already seeing drying moving in from the west, and most
spots will see a break in precipitation for a few hours this
evening before it returns overnight. In between it will remain
dreary with fog or drizzle possible.
Have adjusted snow and ice grids to reflect this thinking. We
may be cancelling winter weather advisories over our
southwestern and western forecast area shortly, when the drier
air arrives.
As 230 PM EST Friday...
Rain moves in this afternoon and evening with a wintry mix west
of the Blue Ridge...
Current radar shows light to moderate rain moving in south of the US-
460 stretch from the North Carolina mountains/foothills and Mountain
Empire. Some pockets of sleet/graupel have been noted via
webcams and observers in the New River Valley and Grayson
Highlands where temperatures sit at or below 40 degrees.
Elsewhere around the region places such as Bristol. Hillsville,
Galax, Wytheville, Marion, and Martinsville are all reporting
either light to moderate rain. Allow some extra time in your
evening commute home and plan to have the umbrellas handy if
your headed for a night out on the town.
Precipitation will continue to overspread the area from south to
north overrunning what looks to be an "in-situ wedge" setting up
shop due in part to blocking high pressure in southwestern
Pennsylvania.
With the wedge in place temperatures look to stand pat if not drop a
few degrees as a result of wet bulbing due to precipitation moving
in. Confidence on this is highest over the higher terrain west of
the Blue Ridge Parkway and in elevations above 3500 feet. Elevations
below this point the confidence is lower for little to if any wintry
weather concerns.
Areas along and west of the Blue Ridge will remain in a Winter
Weather Advisory through this afternoon for parts of the
NRV/Mountain Empire south of US-460 and through Saturday morning for
the Greenbrier Valley/Alleghany Highlands regions west of the I-81
stretch. These location locations are likely to see a dusting to 1
inch of snow with a light glaze of ice. Places such as Mountain
Lake, western Greenbrier County, Mountain Grove, Mount Rodgers, and
Peaks of Otter could see amounts on the order of 1 to 3 inches
with a light glaze of ice. Minor travel impacts are expected but
most roads should remain wet based on the recent warm spell the
last few days. Winds will also not be an issue with gusts of
20-30 mph over the mounts and 10 to 15 mph down low. Mountain
areas will likely change to rain though as the warm nose wins
out early Saturday morning.
As for rainfall amounts many locations look to remain between a 0.50
to 0.75 inch areawide. Localized heavier amounts are possible
although most of the precip looks to be light to moderate this
afternoon and into the overnight hours. No flooding concerns are
expected at this time.
Rain will taper a bit mid to late Saturday morning into the
afternoon hours as the back edge of the rain pulls out and next front
starts to lift in. As a result we look to at least get a 12 hour
window with drizzle and fog or no precip at all. Beyond this period
the flooding concerns increase as our next round of heavy rain
returns Sunday. As of now we will mention this risk in the HWO and
allow further shifts to evaluate to if a watch is needed.
Confidence remains moderate to high in precip and wind
probabilities. Low to moderate confidence on temperatures and wintry
precip based on the strength of the wedge.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM EST Friday...
Potential for excessive rainfall and flooding is increasing for the
latter portion of weekend.
Persistent southwesterly flow aloft will keep deep layer moisture
transport into the region through the weekend. Guidance indicates
precipitable water will be increasing with values exceeding 3 standard
deviations above normal by Sunday. Abundant moisture combined with deep
lift from a robust upper jet and a lazy frontal boundary wavering
around the region are all signals for heavy rainfall.
Expect one surge of rainfall will brush the region Saturday night/early
Sunday morning and primarily affect southeast WV and the Alleghany
Highlands as one wave pushes the boundary northward as a warm front. A
more widespread and significant surge of rainfall will then accompany
the boundary as it moves through as a cold front Sunday night into
early Monday morning. Also note that model soundings are showing enough
instability to support some convective elements/thunder which will
further enhance rainfall and rates.
CIPS analogs agree with WPC in placing the greatest threat of heavy
rainfall a bit off to our southwest. However given wet antecedent
conditions with a lingering snowpack across and a very moist atmosphere
with the necessary ingredients for excessive rainfall, the concern for
flooding is increasing particularly across southeast WV. Ensemble
hydrologic guidance indicates potential for minor flooding at several
points on mainstem rivers with higher flood categories within the
envelope of solutions. Now would be a good time for those with
interests near waterways to make preparations for potential impacts
from flooding this weekend. Rainfall lingers across the foothills and
piedmont into Monday as the front pushes through, followed by improving
conditions as high pressure builds in behind the front.
Temperatures will be running well above normal through the period.
Temperatures surge ahead of the front on Sunday with low/mid 70s east
of the Blue Ridge, low/mid 60s to the west. Conditions returning to
normal as cooler air arrives behind the front.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EST Friday...
Ensemble guidance is not showing good convergence toward solutions
through the middle of next week with perhaps more signals favoring EPS
evolution over GEFS. Given this, a reasonable expectation for next week
will be for a low to move out of the deep south driven by energy from a
closed low over the southwestern US opening up and ejecting, bringing
fairly widespread precipitation to the area for Wednesday. This will be
followed by unsettled conditions with a trof over the eastern US and a
series of short waves with a continued chance for precipitation mainly
west of the Blue Ridge through the end of the week. Expect
precipitation mid to late next week to be mainly rain, though some
wintry weather is possible mainly at the higher elevations with a
diurnal bias toward more rain during the daylight hours.
Temperatures will generally be around normal through the latter portion
of next week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 655 PM EST Friday...
Poor aviation conditions expected tonight into Saturday.
MVFR/IFR conditions with isolated LIFR will prevail tonight
into Saturday. The western locations will have the lowest
ceilings. A wintry mixture of rain,sleet and snow is expected
this evening into tonight. Rain will be the main precipitation
type in the east especially at KLYH and KDAN. Most of the
frozen precipitation will occur in the west especially along
the ridgetops and western mountains from the North Carolina into
southern West Virginia.
Precipitation will become light to moderate for all TAF sites
through 03-06z with leftover drizzle, low clouds, and patchy
areas of fog early Saturday morning. Flying will remain
difficult during this period with IFR to LIFR ceilings/visibilities
remaining in place throughout much of the day Saturday.
As for winds they will remain the strongest west of the Blue Ridge
where gusts sit between 10 to 20 knots from KBLF south to KTNB.
Lighter speeds of 5 to 15 knots have been noted further east toward
KROA/KLYH/KDAN. Winds will veer to the northeast this evening
reinforcing our cold air wedge pattern west of the Blue Ridge.
A period of Low level wind shear is possible at KBLF,KLWB and
KBCB. Winds will switch back to the west and southwest late
Saturday morning into Saturday afternoon.
Confidence remains moderate to high for ceilings, visibilities, and
winds during the taf period.
Extended Aviation Discussion...
Prolonged periods of sub-VFR flight conditions will persist
through the weekend. A frontal boundary/baroclinic zone will
persist from southwest to northeast across the area with a moist
Pacific-based southwest flow aloft. Numerous waves of low
pressure moving along the front, bringing periods of
precipitation, mostly in the form of rain. The rain will be
heavy at times. This rain will persist into early next week,
with the heaviest rainfall expected Sunday into Monday. Some
improvement in conditions is possible by Tuesday. Drier weather
is expected on Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 7 AM EST Saturday for VAZ011-014-
018>020-023-024.
NC...None.
WV...Winter Weather Advisory until 7 AM EST Saturday for WVZ042>044-
507-508.
&&
SYNOPSIS...ET/RAB
NEAR TERM...ET/SH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...ET/KKHazardous weather outlook, Feb 26, 8:46 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
846 PM EST Fri Feb 26 2021
NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-280200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
846 PM EST Fri Feb 26 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of repeated heavy rainfall are possible through the weekend,
but especially Sunday into early Monday. With saturated ground from
recent frequent precipitation events, areal flooding as well as
creek, stream, and river flooding will be possible, especially Sunday
into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.
NCZ001-002-018-VAZ007-009-010-012-013-015>017-280200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-Grayson-
Carroll-Floyd-
846 PM EST Fri Feb 26 2021
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of repeated heavy rainfall are possible through the weekend,
but especially Sunday into early Monday. With saturated ground from
recent frequent precipitation events, areal flooding as well as
creek, stream, and river flooding will be possible, especially Sunday
into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.
VAZ011-014-018>020-023-024-WVZ042>044-507-508-280200-
Giles-Montgomery-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
846 PM EST Fri Feb 26 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
In addition, periods of repeated heavy rainfall are possible through
the weekend, but especially Sunday into early Monday. With saturated
ground from recent frequent precipitation events, areal flooding as
well as creek, stream, and river flooding will be possible,
especially Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.
In the hours before
Local storm report, Feb 26, 6:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EST FRI FEB 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM SNOW 5 NNW DALEVILLE 37.48N 79.96W
02/26/2021 M0.8 INCH BOTETOURT VA TRAINED SPOTTER
MODERATE SNOW FALLING.
&&
SHHLocal storm report, Feb 26, 6:03 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EST FRI FEB 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM SNOW RUPERT 37.95N 80.68W
02/26/2021 E1.0 INCH GREENBRIER WV PUBLIC
&&Local storm report, Feb 26, 7:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EST FRI FEB 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM SNOW LEWISBURG 37.80N 80.45W
02/26/2021 M3.0 INCH GREENBRIER WV PUBLIC
FELL IN ABOUT 2.5 HOURS.
&&
SHHSpecial weather statement, Feb 26, 8:38 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
838 PM EST Fri Feb 26 2021
NCZ001-002-018-VAZ007-009-010-012-013-015>017-270900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-
Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Wytheville, Radford, Pulaski, Independence,
Whitetop, Troutdale, Volney, Galax, and Floyd
838 PM EST Fri Feb 26 2021
...A few pockets of freezing rain or drizzle possible through
early Saturday morning...
Pockets of freezing rain or drizzle will be possible through the
overnight hours and into early Saturday morning. This may
generate some slick spots on untreated roads or walkways.
Temperatures will gradually increase by tomorrow morning, changing
any remaining showers to plain rain.
Use caution when traveling, especially at the higher elevations
where sleet may cover some roads and bridges. Use railings on
stairs and walkways.
SHH
Special weather statement, Feb 26, 8:44 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
844 PM EST Fri Feb 26 2021
NCZ001-002-018-VAZ007-009-010-012-013-015>017-270900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-
Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Wytheville, Radford, Pulaski, Independence,
Whitetop, Troutdale, Volney, Galax, and Floyd
844 PM EST Fri Feb 26 2021
...A few pockets of freezing rain, drizzle, or freezing fog
possible through early Saturday morning...
Pockets of freezing rain, drizzle, or fog will be possible
through the overnight hours and into early Saturday morning. This
may generate some slick spots on untreated roads or walkways.
Temperatures will gradually increase by tomorrow morning, changing
any remaining showers to plain rain.
Use caution when traveling, especially at the higher elevations
where sleet may cover some roads and bridges. Use railings on
stairs and walkways.
SHH
Local storm report, Feb 26, 9:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EST FRI FEB 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FREEZING RAIN 3 NE HINTON 37.70N 80.87W
02/26/2021 M0.12 INCH SUMMERS WV PUBLIC
&&
SHH